Free
Correspondence  |   November 2011
Risk of Latex Allergy from Pharmaceutical Vial Closures
Author Affiliations & Notes
  • James W. Heitz, M.D., F.A.C.P.
    *
  • *Jefferson Medical College, Thomas Jefferson University, Philadelphia, Pennsylvania.
Article Information
Correspondence
Correspondence   |   November 2011
Risk of Latex Allergy from Pharmaceutical Vial Closures
Anesthesiology 11 2011, Vol.115, 1138-1139. doi:10.1097/ALN.0b013e318234287e
Anesthesiology 11 2011, Vol.115, 1138-1139. doi:10.1097/ALN.0b013e318234287e
To the Editor: 
We read with keen interest the educational review by Drs. Sampathi and Lerman on perioperative latex allergy in children.1 We concur with their conclusion that the risk of anaphylaxis from pharmaceutical vial closures is small. However, we offer our comments to their excellent discussion.
Most pharmaceutical vial closures do not contain natural rubber latex. A recent attempt to quantify the prevalence of natural rubber latex in stoppers determined that 78% of pharmaceutical products marketed in the United States contain no latex.2 Therefore, only a minority of pharmaceutical products place patients at risk for latex allergic reactions.
The authors are correct in stating that the anaphylaxis in children that occurs immediately after intravenous administration of medication from multidose vials is rare. However, we would be reluctant to accept this as reliable evidence of safety for the subset of pharmaceutical products with natural rubber latex stoppers. Attempts to attribute causes of episodes of anaphylaxis based on the temporal relationship to an event or drug administration are perilously unreliable. In one study, anesthesiologists were only able to correctly identify the culprit allergen(s) causing intraoperative anaphylaxis for 7% of episodes; latex was among the most frequently overlooked allergens.3 Delayed reaction to an allergen may obscure the relationship between cause and effect in the clinical setting.
There are many case reports of allergic reactions caused by latex in multidose vial stoppers used by adults, but very few reports where both the allergen and its source were definitively identified. There are fewer reports involving children. A recurring erythematous rash related to daily administration of total parenteral nutrition from a vial with a natural rubber latex stopper was reported in one infant, and this reaction was avoided by removing the stopper.4 Although maternal latex allergy was present a radioallergosorbent test on the infant was negative, making latex allergy strongly suspected but not confirmed.
Although we wholeheartedly support the conclusion that the risk of latex allergy from medication vials is very small, we also believe it is important to emphasize that the risk is not zero. Pharmaceutical vials remain a potential source of latex exposure in many otherwise latex-free operating rooms. A high degree of suspicion for latex allergy is necessary for any episode of intraoperative anaphylaxis, and pharmaceutical vials still need to be considered as a potential source for latex allergens.
*Jefferson Medical College, Thomas Jefferson University, Philadelphia, Pennsylvania. james.heitz@jefferson.edu
References
Sampathi V, Lerman J: Perioperative latex allergy in children. ANESTHESIOLOGY 2011; 114:673–80
Heitz JW, Bader SO: An evidence-based approach to medication preparation for the surgical patient at risk for latex allergy: Is it time to stop being stopper poppers? J Clin Anesth 2010; 22:477–83
Krøigaard M, Garvey LH, Menné T, Husum B: Allergic reactions in anaesthesia: Are suspected causes confirmed on subsequent testing? Br J Anaesth 2005; 95:468–71
Wynn RJ, Boneberg A, Lakshminrusimha S: Unexpected source of latex sensitization in a neonatal intensive care unit. J Perinatol 2007; 27:586–8